Q and A

Question

What is causing my diarrhoea?

I’m having problems with diarrhoea, and feeling bloated.

Is this a side effect from my HIV drugs?

I am worried that this will stop my medication from working.

Answer

Diarrhoea can be caused by many things.

  • It can be linked to HIV or a related infection – especially if you your CD4 count is less than 200.
  • It can be a side effect of HIV treatment (ART), though this is less common with modern drugs.
  • It can be a symptom of another medical complication, unrelated to HIV.

You are right to be concerned because severe diarriahea can be a serious symptom. Your doctor needs to find out the cause before deciding how to manage this problem.

Having diarrhoea for just 1-2 days is unlikely to cause any problems for your HIV treatment, especially if you have an undetectable viral load.

Moderate or severe diarrhoea can lead to dehydration, poor absorption of nutrients, weight loss and fatigue.

Persistent diarrhoea can also reduce absorption of some drugs. This would be the case if food were passing through your stomach so quickly that there is not enough time for it to be absorbed.

It is important that diarrhoea is managed properly by your doctor. The more information you can give the doctor the better. Record how often you get diarrhoea, how sever or watery it is, and how this affects your day-to-day life.

Although most HIV drugs list diarrhoea as a potential side effects, in 2016 this is generally rare and/or mild with modern HIV drugs.

Please see this link for more Information about managing diarrhoea.

Also, flatulence (wind), can sometimes be caused HIV meds including tenofovir. Tenofovir is found in truvada, Trustiva and Atripla drug combinations. If this  a problem then you need to discuss it with your doctor.

This answer was updated in January 2016 from a question first posted on 12 October 2012.

12 comments

  1. David

    Started atroiza last month and today started to have diarrhea the whole day,its so watery what can be the problem

  2. Lisa Thorley

    Hi David,

    Please consult your doctor about this. They will be able to give you something.

Comment

Your email address will not be published.